Try it
Psychiatry · Substance use: anabolic steroid misuse
Sample itemA 26-year-old bodybuilder has become irritable and aggressive. Examination shows severe acne, small testes, gynaecomastia and a low sperm count. Which substance is he most likely misusing?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Anabolic androgenic steroids
Misuse of anabolic androgenic steroids causes mood lability, aggression ('roid rage'), mania or depression on withdrawal, and suppression of the hypothalamic-pituitary-gonadal axis with testicular atrophy, oligospermia, gynaecomastia and acne.
Option by option
A. Cannabis
Cannabis intoxication causes red eyes, tachycardia and increased appetite, and does not explain the acne and testicular atrophy.
B. Cocaine
Cocaine causes sympathetic overactivity and cardiac effects and does not cause hypogonadism.
C. Anabolic androgenic steroids (correct)
Correct. Testicular atrophy, gynaecomastia and aggression point to anabolic steroids.
D. Amphetamine
Amphetamine causes weight loss, insomnia and psychosis but not testicular atrophy or gynaecomastia.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…